Nevada, 2005

Flash Flood in Nevada, August 14, 2005

August 14, 2005 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 14, 9:30 AM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 9:30 AM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT SUN AUG 14 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM DEVELOPING OFF THE SOUTHERN
CALIFORNIA COAST WILL BRING A SOUTH TO SOUTHEAST FLOW TO THE REGION
TODAY AND MONDAY. THIS WILL PULL ADDITIONAL MOISTURE FROM ARIZONA
UP ACROSS SOUTH CENTRAL NEVADA INTO EASTERN CALIFORNIA. DRIER
SOUTHWEST FLOW WILL DEVELOP TUESDAY AND WEDNESDAY TO DECREASE
THUNDERSTORM COVERAGE BY THE MIDDLE OF THE COMING WEEK.
&&

.UPDATE...THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST APPEARED
TO BE HELPING TO INITIATE SCATTERED THUNDERSTORMS THIS MORNING OVER
THE NORTHERN PART OF DEATH VALLEY UP THROUGH ESMERALDA AND NYE
COUNTIES. WATER VAPOR IMAGERY SHOWED THE STORMS DEVELOPING IN
DIFFLUENT FLOW ON THE NORTHEAST QUADRANT OF THE SYSTEM. SATELLITE
IMAGERY CLEARLY SHOWED THE SOUTHEAST FLOW PULLING ADDITIONAL MID
LEVEL MOISTURE FROM ARIZONA AS THE GFS AND NAM HAVE BEEN INDICATING.
UPDATED FORECAST TO INCREASE THUNDERSTORM COVERAGE ACROSS INYO...
NYE AND ESMERALDA COUNTIES ALONG WITH THE SRN NV MOUNTAINS TODAY. A
DEVELOPING 60 KNOT JET EJECTING OUT OF THE BASE OF THE TROUGH IS
STILL FORECAST BY THE 12Z NAM AND GFS TO BE OVER SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA MONDAY. BROAD DYNAMIC SUPPORT APPEARS
TO BE COMING TOGETHER FOR AN ACTIVE DAY OF ORGANIZED CONVECTION
ACROSS THE AREA MONDAY.
&&

.PREV DISCUSSION...238 AM PDT...THUNDERSTORMS STARTING TO WIND DOWN
ACROSS NORTHERN MOHAVE COUNTY WITH A FEW DEBRIS CLOUDS REMAINING
OVER PORTIONS OF THE CWA. MODELS CONTINUE TO SHOW A UPPER LOW
SETTING UP JUST OFF THE SOUTHERN CALIFORNIA COAST TODAY WHICH IS
EXPECTED TO DRAW UP AMPLE LOW LEVEL MOISTURE. CURRENTLY DEW POINTS
ARE IN THE MID 50S TO MID 60S OVER THE EASTERN HALF OF THE CWA WITH
20S AND 30S ACROSS THE NORTHWEST. EXPECT TODAY TO BE LIKE THE PAST
TWO DAYS WITH MAINLY ISOLATED THUNDERSTORMS OVER CLARK...LINCOLN...
AND EASTERN SAN BERNARDINO COUNTIES AND SCATTERED THUNDERSTORMS OVER
MOHAVE COUNTY. STILL LACKING A REAL MECHANISM TO KICK OFF WIDESPREAD
THUNDERSTORMS TODAY...BUT THAT SHOULD CHANGE MONDAY. BOTH THE GFS
AND THE NAM HAVE COME INTO BETTER AGREEMENT WITH THE PLACEMENT OF
THE LOW AND BOTH MODELS EJECT A 60KT JET AROUND THE BASE OF THE LOW.
THIS WILL ALLOW FOR GOOD UPPER DIVERGENCE ACROSS CENTRAL AND
SOUTHERN NEVADA. PLENTY OF LOW LEVEL MOISTURE WILL ALREADY REMAIN IN
PLACE AND WITH SOME DRIER MID LEVEL AIR WORKING IN ALOFT WITH
STRONGER WINDS ALOFT AND ANY STORMS THAT DO DEVELOP COULD BE WELL
ORGANIZED. BY TUESDAY...THE LOW IS FORECAST TO MOVE EAST WITH DRIER
LOW LEVEL AIR WORKING INTO THE AREA. THUNDERSTORMS SHOULD MOSTLY BE
CONFINED TO THE FAR EASTERN AREAS OF THE CWA.
&&

.LONG TERM...NEW MODEL RUNS SHOW A MORE DEFINITIVE WESTERLY PUSH
THAN BEFORE...INCREASING CONFIDENCE THAT DRIER AIR WILL GRADUALLY
TAKE OVER LATE IN THE WEEK. FORECAST PACKAGE INCLUDES VERY SMALL
POPS IN THE NORTHERN AND EASTERN CWFA WEDNESDAY THROUGH FRIDAY
FOLLOWED BY ZEROES EVERYWHERE NEXT WEEKEND. TEMPERATURES WILL REMAIN
SLIGHTLY BELOW NORMAL THROUGH THE WEEK...AND MAY REACH SEASONAL
NORMS BY THE WEEKEND IF THE DRIER AIR ARRIVES AS EXPECTED.
&&

.AVIATION...THUNDERSTORMS MOVING NORTH AT 10 TO 15 MPH WILL AFFECT
THE BEATTY CORRIDOR THROUGH THIS AFTERNOON. PEACH SPRINGS...AND
MORMON MESA CORRIDORS WILL SEE INCREASING THUNDERSTORM COVERAGE THIS
AFTERNOON. ISOLATED STORMS WILL BE NEAR THE LAS VEGAS VALLEY AS
WELL. WINDS WILL SHIFT DIRECTION AND SPEEDS CONSIDERABLY THIS
AFTERNOON DUE TO THE OUTFLOWS FROM CONVECTION. MONDAY WILL SEE
CONSIDERABLY MORE THUNDERSTORM ACTIVITY IN ALL CORRIDORS AND IN THE
LAS VEGAS CONTROL AREA AND VALLEY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/GORELOW/MORGAN
Hazardous weather outlook, Aug 14, 9:10 AM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SUN AUG 14 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-140700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1010 AM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL INCREASE ACROSS SOUTH CENTRAL NEVADA AND
EASTERN CALIFORNIA TODAY. ALTHOUGH SOME STORMS WILL BE CAPABLE OF
HEAVY RAIN...STORM MOVEMENT SHOULD BE FAST ENOUGH TO ALLEVIATE THE
THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW WITH ADDITIONAL
MOISTURE COMING FROM ARIZONA ACROSS SOUTHERN NEVADA AND INTO EASTERN
CALIFORNIA MONDAY. THIS SYSTEM WILL ALSO PROVIDE BROAD UPWARD
FORCING AND SHOULD HELP ORGANIZE THUNDERSTORM DEVELOPMENT ACROSS
MUCH OF THE AREA ON MONDAY. STRONG WINDS...HEAVY RAIN AND HAIL WILL
BE A THREAT WITH THE MORE ORGANIZED THUNDERSTORMS. THE LOW PRESSURE
SYSTEM WILL CONTINUE TO SUPPORT ORGANIZED THUNDERSTORMS TUESDAY
FOLLOWED BY A DRIER SOUTHWEST FLOW SPREADING OVER THE REGION
WEDNESDAY AND THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND POSSIBLY TUESDAY.

JGA

In the hours before

Local storm report, Aug 14, 11:16 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             HUALAPAI PEAK           35.07N 113.90W
08/14/2005  0.75 INCH        MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER AT 5000 FEET REPORTED 3/4 HAIL WITH HEAVY RAIN.

&&

CSCHLOTT
Local storm report, Aug 14, 11:19 AM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             HUALAPAI PEAK           35.07N 113.90W
08/14/2005  0.75 INCH        MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER AT 5000 FEET REPORTED 3/4 INCH HAIL WITH HEAVY
            RAIN.

&&

CSCHLOTT

The radar

The Cedar City radar (KICX), 163 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 14, 2:15 PM PST to 5:05 PM PST
Where
Lincoln County, 10 mi W of Caliente
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -114.717

Highway 93 impassable 10 miles west of Caliente.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461590.